Heavy Rain, York
- When
- July 5, 6:00 AM CST to July 6, 6:00 AM CST
- Where
- York County, 7 mi NE of York
- Reported by
- Public
- Coordinates
- 40.942, -97.485
Total rainfall of 3.05 inches fell over the past 24 hours.
Between the mid-afternoon and late-evening hours on this Wednesday, separate corridors of severe thunderstorms rolled southward across both eastern and western sections of South Central Nebraska. The first and most widespread round of severe storms focused east of the Highway 281 corridor between 4 PM and 8 PM CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Between the mid-afternoon and late-evening hours on this Wednesday, separate corridors of severe thunderstorms rolled southward across both eastern and western sections of South Central Nebraska. The first and most widespread round of severe storms focused east of the Highway 281 corridor between 4 PM and 8 PM CDT. These initial storms, highlighted by a mostly outflow-dominant supercell, rapidly intensified across Polk County along the leading edge of a weak east-west line of convection sagging southward from northeast Nebraska. For the next several hours, the initial supercell cluster along with subsequent severe multicell storms developing along its outflow boundary dropped south-southeast through several counties, eventually exiting southern Thayer County around 8 PM CDT. Along the way, there were multiple reports of large hail up to golf ball size and damaging winds up to around 70 MPH. Although no tornadoes were reported, a brief funnel cloud was sighted near the York-Seward County line. One of the most notable areas of wind damage occurred in and near Waco in York County, where several trees and large branches were blown down in town, and three grain bins were destroyed a few miles southeast of town. In eastern Nuckolls County, several minutes of large hail resulted in crop damage along a narrow corridor between Oak and Ruskin. In addition to hail and wind, torrential rainfall of 2.5 to around 4 inches fell in a short time across parts of Polk and York Counties. This resulted in localized flash flooding, with water running over a few roads including Highway 81/92 just west of Osceola.
Around the time the initial corridor of severe storms exited southeast portions of the area, a new east-west line of strong to severe convection flared up well to the northwest, first affecting areas west of Highway 281 and north of Interstate 80. Although this new line of storms eventually dropped southward across the majority of South Central Nebraska, the main focus for severe weather clearly targeted Dawson and Phelps Counties mainly between 9 and 11 PM CDT. Reports from these counties included a roof blown off an outbuilding west of Sumner, and ping pong ball size hail covering Highway 23 between Bertrand and Loomis. In addition, radar-derived products estimated that at least 4 inches of rain might have fallen across northern portions of Dawson County. Although this second round of severe storms weakened around 11 PM CDT, additional non-severe storms continued drifting through portions of South Central Nebraska well into the early morning hours of Thursday the 6th.
The synoptic and mesoscale environment was quite supportive for southward moving clusters of severe storms, thanks to the combination of a very unstable airmass in the presence of favorable west-northwest flow aloft. Around the time of initial afternoon development in the Polk County area, MLCAPE values were quite high, around 4000 J/kg, in the presence of deep-layer vertical wind shear around 40 knots. Despite a lack of pronounced upper forcing, a corridor of weak shortwave energy spread into Nebraska from the north and west, focused along the northern periphery of a broad ridge centered over the southern United States. At the surface, an east-west quasi-stationary front took shape near the Nebraska-Kansas border during the afternoon. Light easterly breezes north of this boundary allowed low level moisture to pool, with surface dewpoints climbing into the low-mid 70s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 4:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 544 AM CDT TUE JUL 5 2011 .AVIATION...12Z KGRI TAF. DESPITE RECENT MODEL SOLUTIONS DEPICTING LOW STRATUS AND REDUCED VISIBILITY...THIS IS NOT COMING TO FRUITION EXCEPT FOR A FEW RANDOM SITES RECEIVING MVFR VISIBILITY. IT WILL BE DIFFICULT FOR MUCH MORE FOG TO DEVELOP AT THIS STAGE IN THE MORNING...SO I AM TAKING OUT THE STRATUS AND FOG THIS MORNING FOR THE FORECAST. A COLD FRONT IS STILL EXPECTED TO BRING A GOOD SHOT AT SOME THUNDERSTORMS BY AFTERNOON ALONG AND BEHIND THE FRONT. THERE SHOULD BE ENOUGH SHEAR BEHIND THE FRONT TO FOSTER SOME POSSIBLE STRONG TO SEVERE THUNDERSTORMS. CONFIDENCE IS NOT HIGH AS MODELS ARE ALL OVER THE PLACE...BUT A REASONABLE EXPECTATION WOULD BE AT LEAST A LULL DURING THE EVENING BEFORE ANOTHER POSSIBLE MCS COMES DOWN THE PIKE LATE TONIGHT. THIS IS CERTAINLY NOT A HIGH CONFIDENCE SCENARIO...SO A PROB30 GROUP HAS BEEN INTRODUCED FOR THIS. && .PREV DISCUSSION... /ISSUED 336 AM CDT TUE JUL 5 2011/ DISCUSSION...MAIN FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES THROUGH THE REMAINDER OF THE WORK WEEK. SURFACE ANALYSIS SHOWS A COLD FRONT ACROSS WESTERN NEBRASKA INTO CENTRAL SOUTH DAKOTA. CURRENTLY THE THUNDERSTORM ACTIVITY IS ALONG THE FRONT IN SOUTH DAKOTA. AN UPPER LEVEL RIDGE CONTINUES TO BE THE MAIN FEATURE THROUGH THE WEEK...BUT THERE ARE SEVERAL UPPER LEVEL WAVES THAT MOVE THROUGH THE RIDGE AND WILL BRING A CHANCE FOR THUNDERSTORMS TO THE REGION. THE SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA THIS AFTERNOON AND TONIGHT. AS THE FIRST UPPER LEVEL WAVE MOVES INTO THE AREA THUNDERSTORMS WILL DEVELOP MAINLY BEHIND THE FRONT THIS AFTERNOON AND TONIGHT. WITH A FEW SHOWERS IN NORTHERN NEBRASKA EARLY THIS MORNING THERE MAY BE SOME SHOWERS AND THUNDERSTORMS THIS MORNING ACROSS THE NORTHERN PART OF THE FORECAST AREA...BUT EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING. THE MUCAPE IS THE STRONGEST ACROSS THE AREA THIS AFTERNOON AND EVENING BEFORE DECREASING OVERNIGHT. EXPECT THUNDERSTORMS BEHIND THE FRONT AS IS SAGS TO THE SOUTH LATE THIS AFTERNOON AND EVENING. THE NEXT UPPER LEVEL WAVE STARTS TO MOVE INTO THE AREA LATE TONIGHT BUT NOT ALL MODELS HAVE STRONG QPF WITH THIS SO WILL KEEP THE CHANCE FOR THUNDERSTORMS GOING BUT EXPECT THAT MOST OF THE THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING. THERE IS QUITE A BIT OF MOISTURE FOR THESE STORMS TO WORK WITH AND THERE COULD BE SOME LOCALLY HEAVY RAIN WITH THEM. MORE WEAK WAVES MOVE THROUGH THE RIDGE WEDNESDAY AND WEDNESDAY NIGHT AND THE THUNDERSTORM CHANCES CONTINUE. THE FRONT CONTINUES TO DRIFT TO THE SOUTH...BUT THUNDERSTORMS ARE EXPECTED NORTH OF THE FRONT NEARER TO THE UPPER WAVE AND WHERE MOISTURE IS POOLING WITH EAST WINDS ACROSS THE AREA. THURSDAY THROUGH FRIDAY THE UPPER LEVEL WAVES THAT AFFECT THE AREA ARE A LITTLE WEAKER AND THERE IS A WEAK SURFACE HIGH PRESSURE SYSTEM BUT STILL EXPECT THAT THERE COULD STILL BE SOME ISOLATED THUNDERSTORMS AROUND. MADE NO CHANGES TO FRIDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 504 AM CDT TUE JUL 5 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 061200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 504 AM CDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A FRONT AS IT MOVES THROUGH THE OUTLOOK AREA. THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 80 THIS MORNING...THEN ARE EXPECTED TO SPREAD SOUTH ACROSS THE AREA DURING THE AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH WIND GUSTS TO AROUND 70 MPH...HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAINFALL. IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO CLIMB TO 98 TO 103 DEGREES ALONG AND SOUTH OF HIGHWAY 136 IN SOUTH CENTRAL NEBRASKA AND ACROSS NORTH CENTRAL KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY THROUGH THE WEEKEND...THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA. IT IS TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL WITH STORMS DURING PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The Omaha radar (KOAX), 103 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
18 hail, 9 thunderstorm wind, 5 heavy rain, 2 flash flood. Local standard time, as filed.
Total rainfall of 3.05 inches fell over the past 24 hours.
Total rainfall of 3.46 inches fell over the past 24 hours.
Total rainfall of 3.86 inches fell over the past 24 hours, most falling during the late afternoon hours on the 5th.
Between 4 and 5:45 p.m., 4.20 inches of rain fell in Osceola.
Between 4 and 5:45 p.m., 4.10 inches of rain fell 5 miles north of Osceola.
Wind gusts were estimated at 60 MPH, knocking down a large tree limb which caused roof damage to the garage.
Wind gusts were estimated at 60 MPH.
Wind gusts were estimated between 60 and 70 MPH. Numerous tree limbs up to 6 inches in diameter were blown down.
Rainfall amounts of 2 to 4 inches fell over a short period of time across central and southern portions of Polk County, which resulted in water running over Highway 81/92 just west of Osceola as well as a few area rural roads.
Rainfall amounts of 1 to 3 inches fell over a short period of time across northern portions of York County, which resulted in water over a few area rural roads.
Wind gusts were estimated at 60 to 70 MPH. Numerous tree limbs were blown down in town, some a foot or more in diameter. Approximately 2.5 miles southeast of town, 3 grain bins were destroyed and an irrigation pivot was overturned.
Wind gusts were estimated at 60 MPH.
Golf ball size hail fell for approximately 30 minutes. Crop damage was reported from Oak to Ruskin along an approximately 4 mile wide path.
Wind gusts were estimated at 65 MPH, with an outbuilding losing part of its roof. Crop damage was also reported in the area.
Wind gusts were estimated at 60 MPH.
Wind gusts were estimated between 60 and 70 MPH. Small tree limbs were blown down.
Crop damage was reported in the area.
Hail up to the size of ping pong balls was covering the road just south of the Overton Interstate 80 interchange.
Hail up to the size of ping pong balls was covering Highway 23 between Bertrand and Loomis.
Wind gusts were estimated between 60 and 70 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333179, 333180, 333181, 333148, 333153, 333132, 333134, 333135, 333137, 333138, 334348, 334349, 333144, 333151, 333159, 333154, 333182, 333160, 333163, 333161, 333164, 333165, 333166, 333167, 333168, 333183, 333170, 333171, 333172, 333173, 333175, 333176, 333177, 333178.